Iowa, 2014Tornado and Flash Flood in Iowa, June 1, 2014
June 1, 2014 · NWS DMX · 7 events in 4 counties and zones
A warm and humid airmass was in place over Iowa during the day on the 1st. Maximum temperatures were in the 80s to near 90, with dew points in the mid 60s to around 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid airmass was in place over Iowa during the day on the 1st. Maximum temperatures were in the 80s to near 90, with dew points in the mid 60s to around 70. The atmosphere became unstable with CAPE values around 2000 J/kg. Downdraft CAPE was between 900 and 1200 J/kg. The freezing level was quite high, around 14,000 feet with CAPE in the -10 to -30 C layer of the atmosphere around 500 J/kg. Precipitable water values were between 1.3 and 1.6 inches. The LCL in northern Iowa was around 1000 meters. A line of thunderstorms formed along the front by afternoon and propagated into Iowa. The storms produced a weak landspout in Winnebago County west of Buffalo Center. The storms produced little in the way of large hail with the largest report receiving being of nickel size hail in Calhoun County at Manson. Most storms produced wind gusts of 35 to 55 MPH. Very heavy rainfall occurred over northwest Iowa with reports of 4 to 6 inches in Kossuth and Palo Alto Counties in a few hours. The heaviest rainfall was a 6 inch report northeast of Cylinder in Palo Alto County. There was also 5.28 inches measured in Kossuth County south of Lone Rock by a mesonet station. The heavy rains resulted in Flash Flooding in Kossuth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 5:39 AM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Jun 1, 5:39 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 AM CDT SUN JUN 1 2014
.SYNOPSIS...
ISSUED AT 315 AM CDT SUN JUN 1 2014
FRONTAL BOUNDARY FROM NRN MN INTO KS WILL MOVE THROUGH IA BY
MONDAY NIGHT. LOW PRESSURE WILL DEVELOP OVER CO TUE AND MOVE EAST
ACROSS NRN MO TUE NIGHT AND WED. COOL PACIFIC HIGH PRESSURE WILL
FOLLOW.
&&
.SHORT TERM /TODAY/...
ISSUED AT 315 AM CDT SUN JUN 1 2014
ONGOING CONVECTION SKIRTING THE NORTHERN EDGES OF THE FORECAST AREA
CURRENTLY AS MOISTURE TRANSPORT FOCUSES INTO BOUNDARY ACROSS SD
AND MN. PWATS WILL CONTINUE TO REMAIN HIGH TODAY WITH MOIST FLOW
FROM THE SOUTH PERSISTING ACROSS THE STATE. WEAK SHORTWAVE
CROSSING THE MISSOURI RVR CURRENTLY WILL PASS THROUGH THE FORECAST
AREA THIS MORNING WITH WEAK FORCING. NAM AND HRRR BOTH DEVELOP SCT
CONVECTION ACROSS THE NORTH AND EAST WITH THE PASSAGE OF THIS
FEATURE AND HAVE CONTINUE THE THREAT IN THESE AREAS THIS MORNING.
THERE APPEARS TO BE A BREAK ACROSS MUCH OF THE AREA EXCEPT THE FAR
NORTH DURING THE AFTERNOON PRIOR TO THE MAIN SHOW STARTING TOWARD
THE END OF THE PERIOD ACROSS NORTHWEST IOWA AND BACK INTO
NEBRASKA. HAVE KEPT THE LIKELY POPS IN THE FAR NORTHWEST DURING
THE LATE AFTERNOON AS CONVECTION IS EXPECTED TO FIRE. THE THREAT
FOR SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAINS ARE
ALSO EXPECTED ALTHOUGH THE MAIN CONCERN WILL BE JUST AFTER THIS
PERIOD INTO THE OVERNIGHT AS LOW LEVEL FLOW FOCUSES INTO WESTERN
IOWA. HAVE GENERALLY GONE WITH TEMPERATURES SIMILAR TO THE PAST
SEVERAL DAYS AS AIRMASS IS ESSENTIALLY THE SAME. THE SCATTERED
CONVECTION OF THE PAST FEW DAYS HAS DONE LITTLE TO KEEP READINGS
FROM THE MID TO UPPER 80S.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 315 AM CDT SUN JUN 1 2014
THUNDERSTORMS WILL BE WIDESPREAD TONIGHT WITH THE S/WV AND FRONTAL
SYSTEM MOVING THROUGH THE STATE. EXPECT TO SEE THE PRECIP END
FORM WEST TO EAST MONDAY AS WEAK HIGH PRESSURE BUILDS IN TO THE
STATE.
NEXT WEATHER SYSTEM WILL BE THE WEATHER MAKER OF THE WEEK. LOW
PRESSURE FROM CO WILL EXTEND A WARM FRONT EAST INTO NRN MO. STRONG
H8 SPEED CONVERGENCE IS EXPECTED LATE TUE AND TUE NIGHT AS 60 KT
LLJ IMPINGES ON THE FRONT. DEEP MOISTURE IN PLACE WITH PWAT
VALUES APPROACHING 3 SIGMA OVER CLIMO. SEVERE WEATHER IS A
DEFINITE POSSIBILITY AS DECENT CAPE WILL BE IN PLACE AND
ENVIRONMENT WILL BE STRONGLY SHEARED...UNLIKE THE PAST FEW DAYS.
DECENT DYNAMICS ARE ALSO IN PLACE WITH THE NEGATIVELY TILTED S/WV.
HEAVY RAINFALL WITH POTENTIAL FOR FLASH FLOODING IS ALSO A
SIGNIFICANT THREAT. MODELS DIFFER ON THE PLACEMENT. MOST OVER THE
PAST FEW DAYS HAVE FOCUSED ON THE SOUTH HALF OF IA. FEEL THAT IS
MOSTLY LIKELY GIVEN THE PATTERN AND PAST EXPERIENCE. NAM IS THE
ODD MODEL OUT WITH A FARTHER NORTH POSITION OF THE HEAVY RAINFALL.
COOLER AND DRIER WEATHER IS EXPECTED AFTER THE SYSTEM MOVES TO THE
EAST ON WED. THOUGH THE HIGH IS NOT STRONG ENOUGH TO CUT OFF ALL
CHANCES OF PRECIP...ESPECIALLY DURING THE CLIMO MAX FOR
RAINFALL...THE NEXT PERIOD OF MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND.
&&
.AVIATION...01/12Z
ISSUED AT 639 AM CDT SUN JUN 1 2014
WILL SEE MAINLY VFR CONDITIONS THROUGH TODAY WITH UNLIMITED
VISIBILITIES AND CIGS AT OR ABOVE 10KFT. HOWEVER...THERE WILL BE
SOME LOCAL CONVECTION WHICH MAY PRODUCE LOCAL MVFR/IFR CONDITIONS
IN AND NEAR THE STORMS. BY TONIGHT...APPROACH OF SYSTEM WILL LEAD
TO WIDESPREAD THUNDERSTORM ACTIVITY IN CENTRAL IOWA SPREADING FROM
WEST TO EAST OVERNIGHT. PRIOR TO THE ARRIVAL OF THE CONVECTION...
CONDITIONS WILL BE VFR. HOWEVER...A DECREASE TO MVFR OR EVEN IFR
CAN BE EXPECTED WITH THE STORMS AND PRECIPITATION OVERNIGHT. WINDS
WILL BE FROM THE SOUTH TODAY AND FOR MUCH OF THE NIGHT BUT WILL
BEGIN TO BECOME WESTERLY ACROSS WESTERN IOWA LATE TONIGHT BEHIND A
COLD FRONT.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...MS JUN 14
SHORT TERM...COGIL
LONG TERM...MS JUN 14
AVIATION...COGIL
Hazardous weather outlook, Jun 1, 3:27 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT SUN JUN 1 2014
IAZ004>007-015>017-023>028-033>039-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
427 AM CDT SUN JUN 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP AND BECOME NUMEROUS TONIGHT.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY WEST OF
U.S. HIGHWAY 169 WITH HAIL AND HIGH WIND THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ON MONDAY WILL TAPER OFF FROM WEST TO EAST. SEVERE
WEATHER IS NOT EXPECTED.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE THREATS
BEING FOR LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
IS LIKELY.
ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER WESTERN IOWA TONIGHT...AND
OVER THE ALL OF IOWA TUESDAY NIGHT.
IAZ044>050-057>062-070>075-081>086-092>097-021100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
427 AM CDT SUN JUN 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP AND BECOME NUMEROUS TONIGHT.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY WEST OF
U.S. HIGHWAY 169 WITH HAIL AND HIGH WIND THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ON MONDAY WILL TAPER OFF FROM WEST TO EAST. SEVERE
WEATHER IS NOT EXPECTED.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY. SOME STORMS ARE LIKELY TO BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT.
HEAVY RAINFALL IS LIKELY WITH LOCAL FLASH FLOODING POSSIBLE.
ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVER WESTERN IOWA TONIGHT...AND
OVER THE ALL OF IOWA TUESDAY NIGHT.
Event by event
4 heavy rain, 1 tornado, 1 flash flood, 1 hail. Local standard time, as filed.
Tornado, Winnebago
- When
- June 1, 11:42 AM CST to 11:44 AM CST
- Where
- Winnebago County, 1.07 mi ESE of Buffalo Center to 2.12 mi ESE of Buffalo Center
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 43.373, -93.931
A brief landspout occurred to the southeast of Buffalo Center on leading edge of storm.
Heavy Rain, Kossuth
- When
- June 1, 11:45 AM CST to 5:05 PM CST
- Where
- Kossuth County, 0.86 mi SE of Lotts Creek
- Reported by
- Mesonet
- Coordinates
- 43.160, -94.360
Rainfall total over the last 5 hours and 20 minutes was 5.28 inches.
Heavy Rain, Palo Alto
- When
- June 1, 11:45 AM CST to 7:20 PM CST
- Where
- Palo Alto County, 2.57 mi SW of Fairville
- Reported by
- Social Media
- Coordinates
- 43.120, -94.510
A farmer in northwest of Wittenmore reported 6 inches of rain.
Heavy Rain, Kossuth
- When
- June 1, 11:50 AM CST to 1:50 PM CST
- Where
- Kossuth County, 0.86 mi SE of Lotts Creek
- Reported by
- Mesonet
- Coordinates
- 43.160, -94.360
Rainfall of 3.35 inches over the past two hours.
Heavy Rain, Kossuth
- When
- June 1, 11:50 AM CST to 2:50 PM CST
- Where
- Kossuth County, 0.86 mi SE of Lotts Creek
- Reported by
- Mesonet
- Coordinates
- 43.160, -94.360
Heavy rainfall of 4.03 inches of rain in the past three hours.
Flash Flood, Kossuth
- When
- June 1, 2:43 PM CST to 6:00 PM CST
- Where
- Kossuth County, 1.66 mi ESE of Lotts Creek to 1.84 mi ESE of Lotts Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.160, -94.340
Water was over 60th ave between 270th and 280th street. Overflow from nearby Black Cat Creek.
Hail, Calhoun
- When
- June 1, 4:50 PM CST
- Where
- Calhoun County, 0.51 mi W of Manson
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -94.540
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, June 1, 20141 death · 2 injured · 1 event
- Flash Flooding and Flooding in Nebraska, June 1 to 6, 2014$309,000 · 4.75 in hail · 92 events
- Rip Current in Florida, June 1, 20141 death · 1 event
- Flash Flooding and Hail in Minnesota, June 1, 2014$750,000 · 0.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 1 to 2, 2014$615,000 · 1.75 in hail · 15 events
- Wildfire in California, June 1 to 2, 2014$1.0 million · 1 event
- Flooding in North Dakota, June 1, 2014$330,000 · 2 events
- Flood in Colorado, June 1 to 9, 2014$300,000 · 1 event
- Drought in Texas, June 1 to 30, 2014$55,000 · 32 events
- Flood and Hail in Kansas, June 1, 2014$144,000 · 56 kt wind · 7 events
- Drought in Oklahoma, June 1 to 30, 201446 events
- Flash Flood and Hail in Iowa, June 1, 2014$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509718, 509712, 509714, 509710, 509711, 509715, 509716.